Illinois, 2006Winter Weather in Illinois, March 5, 2006
March 5, 2006 · NWS DVN · 1 event in 1 county or zone
A late season winter storm moved from the central Plains into the Great Lakes on 5 March 2006. The first wave of snow mixed with some sleet occurred during the pre-dawn hours and caused little if any problems.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late season winter storm moved from the central Plains into the Great Lakes on 5 March 2006. The first wave of snow mixed with some sleet occurred during the pre-dawn hours and caused little if any problems. The second wave of snow occurred toward the end of the morning commute and into early afternoon. Several traffic accidents were reported in Jo Daviess County Illinois. The heaviest snowfall occurred along the U.S. 20 corridor where 4 to 6 inches of snow fell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 5, 5:00 AM CST, 5 hours earlier.
Area forecast discussion, Mar 5, 5:00 AM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CST SUN MAR 5 2006
.DISCUSSION...
BUSY BUSY WEATHER ACROSS THE AREA THIS MORNING...TEMPERATURES AT THE
SURFACE ARE AROUND FREEZING ACROSS THE AREA...AND WITH THE WARM
LAYER ALOFT ABOVE FREEZING...WOULD NORMALLY BE EXPECTING ANOTHER
BOUT OF FREEZING RAIN LIKE WE HAD ABOUT MID FEBRUARY. HOWEVER...
THIS TIME WE HAVE SOME VERY LOW DEWPOINTS TO CONTEND WITH...AND THAT
HAS BEEN CHANGING THE PRECIPITATION OVER TO SNOW WHERE HIGHER
REFLECTIVITIES ARE SHOWING ON THE RADAR. HOWEVER...SOME OTHER
LOCATIONS ARE SEEING THE FREEZING RAIN OR SLEET WHEN NOT IN THE
HEAVIER PRECIPITATION. ITS A REAL MESS OUT THERE. THE SURFACE
PATTERN IS OF A SURFACE LOW CENTER OVER CENTRAL KANSAS...WITH A
TROUGH EXTENDING STRAIGHT NORTH ACROSS THE DAKOTAS TO ANOTHER LOW
OVER SOUTHERN SASKATCHEWAN. A WARM FRONT EXTENDS ACROSS CENTRAL
MISSOURI AND ILLIONIS.
THE WARM FRONT MOVES VERY LITTLE TODAY...AND THE SURFACE LOW MOVES
EAST ALONG IT...AND BY EVENING THE SURFACE LOW...MUCH WEAKENED...IS
NEAR KSTL. DURING THIS ENTIRE TIME WE ARE GETTING STRONG ISENTROPIC
LIFT ACROSS THE AREA...AND WIDESPREAD PRECIPITATION CAN BE EXPECTED
TODAY. THE MAIN QUESTION IS PRECIP TYPE...WHICH IS ALWAYS A TRICKY
QUESTION. FOR NOW...EXPECT THAT THE MIX WILL CONTINUE...BUT
CHANGING MORE TOWARDS RAIN ACROSS THE SOUTH AS WARMER TEMPERATURES
EASE IN...BUT REMAINING MIXED OR GOING OVER TOWARDS SNOW ACROSS THE
NORTH. BY THIS EVENING...THE TROUGH SHIFTS EAST...AS DOES THE
LIFT...AND PRECIPITATION CUTS OFF FROM WEST TO EAST ACROSS THE AREA
DURING THE EVENING. BY THIS TIME...PRECIPITATION SHOULD BE ENDING
OR CHANGING OVER TO SNOW BEFORE ENDING. AREAS ACROSS THE NORTH MAY
RECEIVE UP TO 4 INCHES OF SNOW. THESE AMOUNTS COULD BE HIGHER IF
MORE OF THE PRECIPITATION WAS ALL SNOW...BUT THE MIXED NATURE OF
THE PRECIP IS CUTTING DOWN AMOUNTS DESPITE THE HIGH WATER
EQUIVALENTS. THAT SAID...HAVE GONE WITH AN EXPANSION OF THE WINTER
WEATHER ADVISORY IN AREA...EXTENDING IT TO THE SOUTH WHERE MORE
MIXED PRECIPITATION AND SNOW IS FALLING. ALSO WITH THE
PRECIPITATION LINGERING INTO THE EVENING HOURS ACROSS THE NORTH...
HAVE EXTENDED THE ADVISORY IN TIME TO 9 PM TO ACCOUNT FOR THIS.
BY MONDAY A SECONDARY SHORTWAVE MOVES ACROSS THE AREA...AND THOUGH
IT IS JUST A GLANCING BLOW WITH MAINLY CHANNELED PVA...COMBINED WITH
SOME MID LEVEL INSTABILITY FEEL THAT SNOW IS A POSSIBILITY ON MONDAY
AS THIS WAVE MOVES ACROSS THE AREA. THIS DRIES UP BY MONDAY
EVENING. THIS SYSTEM QUICKLY MOVES OFF TO THE EAST THEN...AND
RIDGING BUILDS ACROSS THE AREA MONDAY NIGHT AND EARLY TUESDAY. BY
TUESDAY AFTERNOON AND EVENING ANOTHER SYSTEM IS SPREADING RAINFALL
INTO THE AREA. HOWEVER...THIS SYSTEM APPEARS TO BE ALL RAINFALL...
AND LOOKS TO HOLD SOME DECENT RAINFALL AMOUNTS WITH IT...DUE TO
HAVING SOME THUNDER POTENTIAL.
WEDNESDAY THROUGH SATURDAY...THE ACTIVE PATTERN CONTINUES THROUGH
THE PERIOD. MODELS ARE ALREADY HAVING A HARD TIME WITH PHASING
ISSUES BY WEDNESDAY...AND THINGS OUGHT TO BE VERY INTERESTING WHEN
THAT SYSTEM COMES THROUGH...AND AGAIN ON FRIDAY. WILL HAVE TO KEEP
AN EYE ON DEVELOPMENTS WITH THESE SYSTEMS AS NEW MODEL RUNS COME
IN...AS WE COULD HAVE SOME DECENT RAINFALL AMOUNTS WITH EACH
SYSTEM.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL 9 PM SUNDAY FOR DELAWARE...
DUBUQUE AND JACKSON COUNTIES.
WINTER WEATHER ADVISORY UNTIL 6 PM SUNDAY FOR LOCATIONS ALONG/NORTH
OF HIGHWAY 30.
WINTER WEATHER ADVISORY UNTIL 3 PM FOR INTERSTATE 80 CORRIDOR.
WINTER WEATHER ADVISORY UNTIL NOON FOR WASHINGTON...LOUISA...HENRY...
AND DES MOINES COUNTIES.
IL...WINTER WEATHER ADVISORY FROM MIDNIGHT UNTIL 9 PM FOR JO
DAVIESS...STEPHENSON...AND CARROLL COUTNIES.
WINTER WEATHER ADVISORY UNTIL 6 PM FOR WHITESIDE...BUREAU AND PUTNAM
COUNTIES.
WINTER WEATHER ADVISORY UNTIL 3 PM FOR ROCK ISLAND...HENRY AND
MERCER COUNTIES.
WINTER WEATHER ADVISORY UNTIL NOON FOR HENDERSON...WARREN AND
MCDONOUGH COUNTIES.
MO...NONE.
&&
LE
Hazardous weather outlook, Mar 5, 5:25 AM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
525 AM CST SUN MAR 5 2006
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
525 AM CST SUN MAR 5 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A WINTRY MIX OF PRECIPITATION IS EXPECTED TODAY. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE THROUGH MIDDAY SUNDAY.
PRECIPITATION IN THE FORM OF MIXED SNOW...SLEET...AND FREEZING RAIN
WILL AFFECT AREAS NORTHEAST OF A LINE FROM WILLIAMSBURG IOWA TO
MACOMB ILLINOIS. THE BEST CHANCES FOR FREEZING RAIN ARE BETWEEN
INDEPENDENCE IOWA...CLINTON IOWA...STERLING ILLINOIS...MACOMB
BILLIONS...BURLINGTON IOWA...AND WILLIAMSBURG IOWA...WHERE UP TO A
TENTH OF AN INCH OF ICE ACCUMULATION IS POSSIBLE. MOSTLY RAIN WILL
AFFECT AREAS SOUTH OF A WILLIAMSBURG IOWA TO MACOMB ILLINOIS LINE.
THIS PRECIPITATION WILL END SUNDAY AFTERNOON AND EVENING.
TOTAL SNOW ACCUMULATIONS WILL RANGE FROM TWO TO FOUR INCHES IN THE
NORTHEAST PART OF THE REGION...TO LITTLE IF ANY ACCUMULATIONS ALONG
AND SOUTH OF AN IOWA CITY TO ALEDO ILLINOIS.
ANY KIND OF WINTRY PRECIPITATION CAN BE EXPECTED TO ADVERSELY IMPACT
TRAVEL CONDITIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE POTENTIAL EXISTS FOR MODERATE TO HEAVY RAINFALL ACROSS THE
ENTIRE REGION. IF THIS RAIN MATERIALIZES...IT COULD RESULT IN
ELEVATED STREAM LEVELS. OTHERWISE...THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...THOUGH
REPORTS OF SNOWFALL AND FREEZING PRECIPITATION WOULD BE APPRECIATED.
LE
Winter Weather, Jo Daviess
- When
- March 5, 10:00 AM CST to 4:00 PM CST
- Where
- Jo Daviess forecast zone
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.366, -90.212 (the zone’s center; the record gives no point)
Also from co-op observers.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Mississippi, March 5, 2006$30,000 · 1 event
- Heavy Snow in Wisconsin, March 5, 20064 events
- Winter Storm and Hail in California, March 5 to 7, 2006$5,000 · 0.33 in hail · 4 events
- Hail in Nebraska, March 5, 20060.88 in hail · 3 events
- Winter Weather in Iowa, March 5, 2006$6,000 · 3 events
- High Wind in Oregon, March 5, 200660 kt wind · 3 events
- High Wind in Oklahoma, March 5, 200653 kt wind · 1 event
- Hail in Nebraska, March 5, 20060.75 in hail · 1 event
- Hail in Nebraska, March 5, 20060.75 in hail · 1 event
- Hail in Nebraska, March 5, 20060.75 in hail · 1 event
- Hail in Nebraska, March 5, 20060.75 in hail · 1 event
- Heavy Snow in Iowa, March 5, 20061 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497768.